Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2007, 5:28 AM CDT for Crawford County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2007, 5:28 AM CDT (10:28 UTC)
- Expired
- Mar 24, 2007, 6:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 241028
SVRDMX
IAC047-241115-
/O.NEW.KDMX.SV.W.0032.070324T1028Z-070324T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT MAR 24 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 615 AM CDT
* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHWEST OF EARLING...OR 36 MILES SOUTH OF IDA GROVE...AND
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DENISON AND 7 MILES NORTHWEST OF MANILLA BY 600 AM CDT...
THE TOWNS OF DOW CITY...ARION...BUCK GROVE...DENISON AIRPORT AND VAIL
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
4204 9567
$$
JOHNSON2 follow-up statements
000
WWUS53 KDMX 241044
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT SAT MAR 24 2007
IAC047-241115-
/O.CON.KDMX.SV.W.0032.000000T0000Z-070324T1115Z/
CRAWFORD IA-
544 AM CDT SAT MAR 24 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD
COUNTY UNTIL 615 AM CDT...
AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
DEFIANCE...OR 31 MILES SOUTH OF IDA GROVE...MOVING NORTHEAST AT 35
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DENISON AND MANILLA BY 555 AM CDT...
THE TOWNS OF ARION...DOW CITY...BUCK GROVE...DENISON AIRPORT...
ASPINWALL AND VAIL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
4204 9567
$$
JOHNSON000
WWUS53 KDMX 241111
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CDT SAT MAR 24 2007
IAC047-241121-
/O.EXP.KDMX.SV.W.0032.000000T0000Z-070324T1115Z/
CRAWFORD IA-
611 AM CDT SAT MAR 24 2007
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
615 AM CDT...
AT 607 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4186 9567 4186 9545 4187 9510 4215 9519
4204 9567
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:30 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 24, 3:30 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SAT MAR 24 2007 .SHORT TERM /TODAY-TONIGHT/... ACTIVE WEATHER PATTERN SETTING UP THROUGH FORECAST PACKAGE. MAIN CHALLENGES THIS PERIOD INCLUDE THREAT OF HEAVY RAINFALL AND POSSIBLE SEVERE ON SUNDAY...AND AGAIN TOWARD THE END OF NEXT WEEK. SFC FEATURES TNT ONCE AGAIN FOCUS ON MULTIPLE BOUNDARIES LIFTING NORTH ACROSS THE REGION. FRONTOLYTIC WARM FRONT EXTENDING FROM SOUTH DAKOTA LOW NOW OVER NORTH CENTRAL IOWA. STRONGER WARM FRONT ENTERING SOUTHERN NEBRASKA AND EXTENDING ACROSS SOUTHERN IOWA ATTM. WARM TEMPS AND MOISTURE CONTINUES TO POOL SOUTH OF THE FRONT WITH THE FIRST PUSH OF MOISTURE NOW INTO IOWA EARLY THIS MORNING. SHORT RANGE MODELS HAVE H850 BOUNDARY IN EASTERN NE AS THE FOCUS OF STORM DEVELOPMENT AND AT 07Z...LIGHTING UP NICELY OVER THAT AREA. CONCERNS FOR POTENTIAL HEAVY RAINFALL AMPLIFYING AS H700 FLOW VERY WEAK TONIGHT AND CAPE NOT ALL THAT STRONG. WITH WEAK WESTERLY FLOW AT H700...EXPECT THE STORMS TO REMAIN TIED TO AND DEVELOP ALONG THE BOUNDARY AND CROSS CWA DURING THE DAY TODAY. DIFFERENCES REMAIN BETWEEN NAM AND GFS THOUGH GFS MOST RESEMBLES CURRENT PRECIP LOCATION. FORCING SIMILAR IN BOTH MODELS. CURRENT ACTIVITY SEEMS FOCUSED ON NOSE OF NOCTURNAL JET WHICH WEAKENS DURING THE EARLY MORNING. AS H850 LOW RIDES NORTHEAST ...THERMAL FIELDS ADVANCE NORTHEAST AS WELL WITH INCREASING ELEVATED CONVECTION TODAY TOWARD NOON AND LATER THIS AFTERNOON. BEST LIFT SHIFTS OVER NORTHERN IA LATE TODAY AND TONIGHT. INSTABILITY MUTED WITH GENERAL THUNDER EXPECTED. TEMPS WILL INCREASE SOUTH OF BOUNDARY TODAY WITH DECENT START TO DAY ALREADY...TEMPS IN UPPER 40S NORTH TO NEAR 60 SOUTH. RISK OF SOME RIVER FLOODING REMAINS OVER THE NEXT 48 HOURS FOR THE NORTHERN AND SOME EASTERN BASINS...SO WILL EXTEND FLOOD WATCH THROUGH MONDAY MORNING FOR RIVER FLOODING POTENTIAL BUT TRIM COUNTY COVERAGE OVER THE SOUTHEAST. .LONG TERM /SUNDAY-SATURDAY/... INTERESTING DAY ON SUNDAY WITH MOST OF CWA IN WARM SECTOR BY AFTERNOON. TEMPS ROCKET INSTABILITY INCREASES OVER THE AREA WITH TROUGH/DRY SLOT PROGGED TO MOVE EAST DURING THE AFTERNOON. NAM/GFS DIFFER GREATLY ON CAPE WITH NAM HOTTER ACROSS NORTHERN MS VALLEY BY 00Z. EASTERN HALF OF CWA RUNNING 800-1000 J/KG FOR THE AFTERNOON HOURS AHEAD OF FRONT. WIND FIELDS IMPRESSIVE WITH H850 JET INCREASING TO 40-45 KTS DURING THE PM HOURS. H500/H300 50-80 KTS WITH AFTERNOON HOURS FAVORED. GFS NOT AS FOCUSED AS NAM FOR THE EVENT AND CAPE VALUES MUCH LESS. NONE THE LESS...BULK SHEAR OVER REGION SUFFICIENT FOR SCT SVR STORMS...ESPECIALLY EAST AND FAR NORTHEAST BY LATE AFTERNOON. FOLLOWING THE SUNDAY SYSTEM NEXT WAVE APPROACHES MONDAY WITH SW FLOW ALOFT. MOISTURE INCREASES LATE MONDAY INTO TUESDAY WITH SHOWERY PATTERN BEGINNING AS STRONG WAVE OVER ROCKIES LIFTS INTO NORTHERN PLAINS. GEM/EURO A BIT SLOWER ONCE AGAIN WITH SECOND EASTERN WAVE WHICH ADVECTS NORTHEAST LATE THURSDAY AFTERNOON/EVENING TOWARD IOWA. THIS WOULD BE THE BEST CHANCE FOR A LARGER SCALE OUTBREAK OF SVR STORMS IN/CLOSE TO OUR AREA THIS UPCOMING PERIOD. MORE REFINEMENT LATER...BUT WILL BE MONITORING CLOSELY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH CONTINUES FROM 7 AM CDT SATURDAY THROUGH 7 AM MONDAY MORNING... FOR ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN -HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-PALO ALTO- POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WINNEBAGO- WORTH-WRIGHT. &&
Hazardous weather outlook, Mar 23, 10:52 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1052 PM CDT FRI MAR 23 2007 IAZ005>007-016-017-024>028-035>039-048>050-250400- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA- 1052 PM CDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS LATE TONIGHT SOUTH OF HIGHWAY 3. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAIN IS EXPECTED SATURDAY AND SATURDAY NIGHT WHICH COULD PRODUCE RIVER FLOODING INTO EARLY NEXT WEEK. ON SUNDAY AND INTO MONDAY AS WELL AS WEDNESDAY AND THURSDAY THERE IS THE CHANCE FOR THUNDERSTORMS WHICH MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA SATURDAY MORNING. A FLOOD WATCH IS IN EFFECT FOR THE AREA SATURDAY AND SATURDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY ON SUNDAY AND MONDAY AND THEN AGAIN ON WEDNESDAY AND THURSDAY OF NEXT WEEK. IAZ004-015-023-033-034-044>047-057>062-070>075-081>086-092>097- 250400- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1052 PM CDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY LATE TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM CARROLL TO DES MOINES TO OTTUMWA. THOUGH THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...ISOLATED NICKEL SIZE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAIN IS EXPECTED SATURDAY AND SATURDAY NIGHT WHICH COULD PRODUCE RIVER FLOODING INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT SOUTHWEST OF A LINE FROM CARROLL TO DES MOINES TO OTTUMWA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY INTO MONDAY...AS WELL AS WEDNESDAY AND THURSDAY...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE AREA SATURDAY MORNING. A FLOOD WATCH IS IN EFFECT FOR THE AREA SATURDAY AND SATURDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY ON SATURDAY...SUNDAY...MONDAY AND THEN AGAIN ON WEDNESDAY AND THURSDAY OF NEXT WEEK. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:06 PM CDT | Dense Fog Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 12 more | 12 hr |
| Mar 24, 6:42 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 33 min |
| Mar 24, 6:46 PM CDT | Tornado Warning | DMX | Butler | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.